Hail, Wilkes
- When
- May 23, 2:50 PM EST
- Where
- Wilkes County, 0.89 mi SW of Roaring River
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 36.210, -81.010
Hail fell in the town of Roaring River.
A large supercell brought numerous reports of severe weather mainly to parts of Wilkes County but also into western Surry County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RNK wrote it up.
A large supercell brought numerous reports of severe weather mainly to parts of Wilkes County but also into western Surry County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at May 23, 2:31 PM EST, 19 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 331 PM EDT MON MAY 23 2011 .SYNOPSIS... A WARM AND MOIST AIR MASS WILL REMAIN IN PLACE THROUGH THE NEXT SEVERAL DAYS AS HIGH PRESSURE OFF THE SOUTHEAST U.S. CONTINUES TO BRING HUMIDITY INTO THE REGION. CHANCES FOR SCATTERED STRONG THUNDERSTORMS AND LOCALLY HEAVY RAINFALL WILL CONTINUE EACH AFTERNOON AS IMPULSES OF ENERGY EMERGE FROM DEVELOPING LOW PRESSURE OVER THE CENTRAL U.S. A STRONGER COLD FRONT WILL GRADUALLY APPROACH FROM THE WEST BY THE END OF THE WEEK WITH ADDED ROUNDS OF SHOWERS AND THUNDERSTORMS. && .NEAR TERM /THROUGH TUESDAY/... AS OF 2PM MONDAY MORNING CLOUDS ASSOCIATED WITH INITIAL WAVE BEGINNING TO THIN ACROSS THE REGION. STILL A TRICKY FORECAST THE REST OF THE AFTERNOON. LOW LEVEL STABLE LAYER HAS STOPPED ANY THUNDERSTORMS FROM FORMING THUS FAR. HOWEVER LATEST RUC ANALYSIS SHOWS MLCAPE VALUES UP TO 2000 J/KG ACROSS THE AREA WITH CONTINUED HEATING EXPECTED. EFFECTIVE SHEAR OVER THE REGION AN IMPRESSIVE 50 KTS AS WELL. THUS IF ANY STORMS CAN FORM THEY MAY BE ABLE TO QUICKLY BECOME SEVERE WITH STRONG WINDS AND LARGE HAIL. CONTINUED HEATING AND THE SUBTLE WAVE SEEN ON VISIBLE IMAGERY OVER JUST ENTERING OUR WESTERN CWA...MAY BE ENOUGH TO FIRE STORMS. LATEST HRRR AND LOCAL WRF MODELS BOTH SHOW A LINE OF THUNDERSTORMS FORMING WITH THAT WAVE OVER THE NEXT FEW HOURS. THUS THIS WILL HAVE TO BE WATCHED CLOSELY OVER THE NEXT FEW HOURS. PREVIOUS DISCUSSION... NEXT STRONGER S/W NOW APPROACHING THE OHIO VALLEY IS PROGGED TO QUICKLY DROP ESE CROSSING THE WESTERN MOUNTAINS EARLY THIS AFTERNOON. WITH HEATING ATMOS LOOKS TO REBOUND AGAIN AIDED BY INCREASING LOW LEVEL SW FLOW AND JUICY DEWPOINTS. THIS PROVIDED ENOUGH HEATING THRU DEBRIS CLOUDS AFTER EARLY FOG AGAIN GIVES CAPES OF 1-2K MOST SPOTS AND HIGH DCAPES WITH LOW LEVEL INVERTED V POTENTIAL UNDER A DECENT MID LEVEL WESTERLY JET. HOWEVER GUIDANCE SHOWING DIFFERING SOLUTIONS IN REGARDS TO THE EVOLUTION OF THE CONVECTION WITH THIS FEATURE WITH THE NAM HAVING COVERAGE MORE TO THE EAST WITH THE CURRENT VORT WHILE THE GFS SHOWING LITTLE QPF AS BASICALLY IN BETWEEN SYSTEMS TODAY. HRRR MEANWHILE HAS SOME EARLY SHRA ACROSS THE NW WITH THE LOCAL WRF ONLY SHOWING ISOLATED AFTN COVERAGE. AGAIN SINCE LOWER CONFIDENCE IN JUST HOW MUCH THINGS WILL ORGANIZE ESPCLY GIVEN MORE WEST WIND ALOFT AND LOW LEVEL MIXING WHICH COULD SHUT THINGS OFF KEEPING POPS DECENT CHANCE WITH HIGHEST WEST THIS AFTERNOON. FOLLOWED CLOSER TO THE SLIGHTLY LOWER MET MOS TEMPS BUT IF MORE SUN TAKES SHAPE OVER DOWNSLOPE THEN PERHAPS A FEW TEMPS NEAR 90 POSSIBLE. WILL AGAIN WORK IN BETWEEN IMPULSES THIS EVENING BEFORE ANOTHER ELONGATED S/W WORKS TOWARD THE WESTERN SLOPES LATE. GUIDANCE SHOWS LITTLE LIFT EAST OF THE MOUNTAINS OVERNIGHT DESPITE LINGERING CAPES AND HIGH PWAT. SINCE FOCUS OTHER THAN FOR OLD OUTFLOW LACKING WILL CUT POPS EAST OF THE BLUE RIDGE AFTER MIDNIGHT FOR NOW. OTRW RUNNING WITH HIGH CHANCES ALL EXCEPT THE EASTERN SLOPES TO INIT THIS EVENING...THEN DECREASING BEFORE NUDGING UP TO HIGHER CHANCES AGAIN WEST TOWARD MORNING. THINK LOW TEMPS MAY BE SLIGHTLY COOLER OVERNIGHT GIVEN SOME DECREASE IN DEWPOINTS VIA WESTERLY TRAJECTORY AND PERHAPS CONVECTIVE COOLING. && .SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY/... VERY WARM AND MOIST AIR MASS FOR LATE MAY TO REMAIN IN PLACE THROUGHOUT THE SHORT-TERM AS SUB-TROPICAL RIDGE OFF THE SOUTHEAST US COAST REMAINS ENTRENCHED. TUE NITE STARTS OFF MILD WITH THE CONTINUED SSW FLOW ACRS THE AREA AND SUBSTANTIAL CLOUD COVER...POSSIBLY DEBRIS FROM EARLIER CONVECTION...DIMINISHING TOWARD MORNING. LOWS WILL BE RUNNING ABOUT 10F ABOVE NORMAL FROM UPPER 50S NW TO MID 60S SE. WED WILL CONTINUE THE CHANCE FOR AT LEAST SCATTERED STRONG STORMS DESPITE SHORT-WAVE RIDGING AHEAD OF THE DEVELOPING SYSTEM OVER THE CENTRAL PLAINS. PLENTY OF MOISTURE AND POTENTIAL INSTABILITY WILL REMAIN OVER THE AREA WITH FORECAST PWATS OF 1.25 TO 1.50 INCHES AND WITH AFTERNOON HEATING CAPES APPROACH 1000 TO 1500 J/KG ON VARIOUS MODELS. KEPT HIGHEST CHANCE OF POPS OVER THE MOUNTAINS DUE TO TERRAIN FORCING AND PROXIMITY TO THE BEST FORCING...WHICH WILL STILL BE MAINLY OVER THE OH VALLEY. LOW PRESSURE AREA OVER THE CENTRAL U.S. WILL PUSH INTO THE OH VALLEY THURS WITH THE SYNOPTIC BOUNDARY STILL TO OUR WEST AND WARM FRONT WELL NORTH. AIR MASS ACRS THE SOUTHERN APPALACHIANS WILL REMAIN UNSTABLE AND FAVORABLE FOR AGAIN AT LEAST SCATTERED DIURNAL AND MESOSCALE DRIVEN CONVECTION. STORMS COULD AGAIN BE SEVERE OR HEAVY RAIN MAKERS WITH THE POSSIBILITY OF LOCALIZED FLASH FLOODING..ESPECIALLY WITH THE GROUND VERY WET IN PLACES FROM THE LAST SEVERAL WEEKS OF EXCESS PRECIPITATION. HIGHS STILL VERY MILD FROM LOW 90S OVER THE SOUTHEAST AND MID-80S EVEN IN THE MOUNTAINS. && .LONG TERM /THURSDAY NIGHT THROUGH MONDAY/... THURSDAY NIGHT THROUGH SATURDAY THE REGION WILL REMAIN IN A VERY PROGRESSIVE FLOW PATTERN. ANTICIPATE VARIOUS OCCURRENCES OF DISTURBANCES MOVING THROUGH THE GENERAL SW-W PATTERN INTO OR NEAR THE AREA...IN ADDITION TO A DIURNAL CONVECTION PATTERN. THE RESULT WILL BE DAILY CHANCES OF SHOWERS AND STORMS WITH PERIODS OF GREATER COVERAGE IN ASSOCIATION WITH TWO DISTINCT WAVES. THE FIRST OF THESE LOOKS TO HAVE A THURSDAY NIGHT INTO FRIDAY TIME FRAME...WITH THE SECOND PASSING MORE TO THE NORTH OF THE AREA WITH A SATURDAY INTO SATURDAY NIGHT TIME FRAME. THE SECOND WAVE ALSO WILL BRING A COLD FRONT THROUGH THE REGION WITH SLIGHTLY COOLER AND DRIER HIGH PRESSURE ENTERING THE AREA SUNDAY INTO MONDAY. && .AVIATION /20Z MONDAY THROUGH SATURDAY/... ALL SITES EXPECT LYH FINALLY UP TO VFR CONDITIONS THIS AFTERNOON. CONVECTION FORECAST TRICKY FOR THE NEXT SEVERAL DAYS. WEAK IMPULSE CURRENTLY ENTERING SOUTHEAST WEST VIRGINIA MAY PROVIDE ENOUGH LIFT TO FORM SHOWERS AND THUNDERSTORMS THIS AFTERNOON. KEPT OUT OF THE TAFS FOR NOW GIVEN LOW CONFIDENCE. BEST CHANCE OF SEEING THESE STORMS AND ASSOCIATED BRIEF IFR/LIFR CONDITIONS WOULD BE OUR VIRGINIA TAF SITES...WITH TIMING BETWEEN 3 PM AND 8 PM. AFTER THIS EXPECT A BREAK IN THE ACTION. HOWEVER ANOTHER WAVE WILL APPROACH SHORTLY BEFORE MIDNIGHT. THINK SHOWERS AND THUNDERSTORMS ASSOCIATED WITH THIS WILL WEAKEN AS THEY APPROACH...THUS DID NOT INCLUDE IN TAFS. IF THEY DO MAKE IT INTO OUR AREA TIMING WOULD BE A FEW HOURS EITHER SIDE OF MIDNIGHT...WITH TH BEST CHANCE ACROSS WESTERN AREAS. THINK WE WILL SEE MORE MID LEVEL CLOUDS TONIGHT...RESULTING IN LESS FOG FORMATION THAN LAST NIGHT. HOWEVER IT IT DOES RAIN THIS EVENING...AND BRIEF CLEARING OCCURS...SOME POCKETS OF DENSE FOG ARE STILL POSSIBLE TOWARDS MORNING. AFTER TONIGHT...BROAD SOUTHWEST FLOW ACROSS THE REGION WILL RESULT IN SCATTERED SHOWERS AND THUNDERSTORMS...MOST NUMEROUS IN THE MTNS...MONDAY THROUGH AT LEAST SATURDAY. THUS WHILE VFR CONDITIONS SHOULD DOMINATE...BRIEF PERIODS OF IFR/LIFR WILL BE POSSIBLE EACH DAY IN THESE STORMS. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...NONE. NC...NONE. WV...NONE. && SYNOPSIS...JH NEAR TERM...MC SHORT TERM...PC LONG TERM...DS AVIATION...JH/MC
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 434 AM EDT MON MAY 23 2011 VAZ007-009>014-018>020-022>024-WVZ042>045-240845- TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-CRAIG- ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-MERCER-SUMMERS-MONROE- GREENBRIER- 434 AM EDT MON MAY 23 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS...MAINLY THIS AFTERNOON AND EVENING. THESE STORMS WILL BE CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TUESDAY AFTERNOON AND EVENING. DAMAGING WINDS AND LARGE HAIL ARE THE GREATEST CONCERN. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED ESPECIALLY THIS AFTERNOON AND EVENING. NCZ001>006-018>020-VAZ015>017-032>035-043>047-058-059-240845- ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES- YADKIN-GRAYSON-CARROLL-FLOYD-PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY- PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE- 434 AM EDT MON MAY 23 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA. .DAY ONE...TODAY AND TONIGHT. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THROUGH THIS EVENING. THESE STORMS WILL BE CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. A FEW THUNDERSTORMS TUESDAY AFTERNOON AND EVENING MAY BE STRONG TO SEVERE WITH DAMAGING WINDS AND LARGE HAIL THE MAIN THREAT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1057 AM EDT MON MAY 23 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0707 PM HAIL 5 SW BEDFORD CITY 37.29N 79.60W
05/22/2011 E0.50 INCH BEDFORD VA PUBLIC
&&
DSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1238 PM EDT MON MAY 23 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0915 PM FLASH FLOOD 1 NE TODD 36.31N 81.59W
05/22/2011 ASHE NC FIRE DEPT/RESCUE
MUDSLIDE DUE TO HEAVY RAIN CLOSED 1 LANE OF HWY 194.
NUMEROUS SMALL STREAMS WERE ALSO OUT OF THEIR BANKS.
&&
PCPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
149 PM EDT MON MAY 23 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0930 PM TSTM WND DMG 1 N CHRISTIANSBURG 37.16N 80.40W
05/22/2011 MONTGOMERY VA NWS EMPLOYEE
RETIRED NWS EMPLOYEE REPORTED ESTIMATED WINDS OVER 60 MPH
FOR ABOUT 3 MINUTES AND SEVERAL MEDIUM-SIZE TREES
DAMAGED.
&&
PCSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
308 PM EDT MON MAY 23 2011
NCZ001-018-019-232015-
ASHE NC-WATAUGA NC-WILKES NC-
308 PM EDT MON MAY 23 2011
...A DEVELOPING THUNDERSTORM WILL AFFECT ASHE...WATAUGA AND WILKES
COUNTIES...
AT 306 PM EDT...A DEVELOPING THUNDERSTORM WAS LOCATED OVER DEEP
GAP...MOVING EAST AT 30 MPH.
WIND GUSTS TO 40 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THIS
STORM. VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE
WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL
STREAMS.
THIS STORM WILL BE NEAR CASCADE FALLS...SUMMIT...AND IDLEWILD AROUND
315 PM...MAPLE SPRINGS AROUND 320 PM...WILBAR AROUND 330 PM...MILLERS
CREEK...BUCK...HALLS MILLS...AND MC GRADY AROUND 340 PM AND MULBERRY
AROUND 345 PM.
LAT...LON 3617 8163 3630 8163 3638 8093 3633 8087
3609 8088
16The Roanoke radar (KFCX), 112 km away, was scanning. The volume nearest the first event began at 19:49 UTC.
9 hail, 3 thunderstorm wind. Local standard time, as filed.
Hail fell in the town of Roaring River.
Several trees were blown down by thunderstorm winds on Highway 268 near Johnson Road. Local newspapers also mentioned a Ford Explorer that was damaged by a falling tree along with several fences in North Wilkesboro. A few of the trees fell on houses causing some damage as well.
Many large trees were blown down in the Millers Creek area. At least six pine trees were reported down near the intersection of Pads Road and Boone Trail. A local newspaper reported damage to a workshop and a storage building from white pines that fell on them.
Hail occurred on Fishing Creek Road.
Hail reported near the intersection of Pads Road and Boone Trail.
Hail reported at exit 276 on Highway 421.
Two large trees were blow over.
Hail fell for about 3 minutes in the Mountain Park area.
A 53 mph wind gust also occurred at this location.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Carolina in 2011Every state in 2011This day in weather historyWarnings in North Carolina, May 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 309815, 309825, 309832, 309816, 309819, 309820, 309834, 309822, 309823, 316925, 309829, 309830.